2 April 2021
Australia’s vaccine safety and regulatory process is world class and people can be confident that vaccines approved for use are safe and effective.
Our vaccines will save lives and are an essential part of tackling this global pandemic.
Our clear focus during the vaccine rollout remains the safety of all Australians.
As throughout the whole of the COVID-19 pandemic, we have relied upon our medical experts for advice and guidance to ensure a safe and effective program delivery.
A small number of people, predominantly overseas (in the United Kingdom and Europe) have presented with clotting disorders following vaccination with the AstraZeneca vaccine.
One case has been reported in Australia today and is being investigated by the Therapeutic Goods Administration (TGA).
Medical experts within the European Medicines Agency and the UK Healthcare Products Regulatory Agency have not confirmed a causal link with the AstraZeneca COVID-19 vaccine but continue to look in great detail at the available data and clinical circumstances around these reports.
Similarly, our expert committees, the Australian Technical Advisory Group on Immunisation (ATAGI) and the National Vaccine Safety Investigation Group (VSIG), in conjunction with our independent regulator, the TGA are monitoring the situation closely, both in Australia and internationally.
ATAGI has released a statement to support health professionals in responding to any instances of clotting disorders following vaccine administration. This provides more information on clinical management and raises awareness of the potential for this condition.
This ATAGI advice was discussed at a meeting of the Australian Health Protection Principal Committee today.
ATAGI has reaffirmed the current settings for and safety of the immunisation program.
The TGA will shortly release an updated statement.
Anyone who has received a COVID vaccine should be aware of the common side effects, which include fever, sore muscles, tiredness and headache. These side effects are expected and are not of concern unless severe or persistent.
Both ATAGI and the TGA will continue to monitor the situation closely over the next few days. We remind anyone receiving a vaccination that the reports of possible clotting complications are rare and have occurred in a very small number of cases